Fatal poisoning with 2,4-Dinitrophenol: learning via case study


2,4-Dinitrophenol (DNP) is an industrial chemical. It is illegal to sell it for human consumption in countries including the UK and the US. However, as DNP is available illegally online, accidental or deliberate DNP poisoning may be seen in people using it for weight loss or bodybuilding. Aggressive, multidisciplinary medical management is required to manage the ensuing hyperthermia, respiratory failure, cardiovascular collapse and multi-organ failure; there is a high risk of cardiac arrest. Emergency services should be vigilant in both initiating prompt treatment and alerting the receiving emergency department as well as taking precautions to minimise their own exposure. This case report concerns a deliberate, fatal DNP poisoning and considers DNP's history, resurgence and toxicity management.

Subscribe to get full access to the Journal of Paramedic Practice

Thank you for vising the Journal of Paramedic Practice and reading our archive of expert clinical content. If you would like to read more from the only journal dedicated to those working in emergency care, you can start your subscription today for just £48.

CPD Focus

Reading the Journal of Paramedic Practice counts towards your professional development

Develop your career

We provide professional information dedicated to paramedics covering training, education and jobs

Stay informed

Get the latest clinical information to ensure you are aware of the latest think and best practice in paramedicne

Subscribe now

Already registered? - Sign in here

Keep up to date with Journal of Paramedic Practice!

Sign up to Journal of Paramedic Practice’s regular newsletters and keep up-to-date with the very latest clinical research and CPD we publish each month.